Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Complera
Dec 8, 2013

Hello, After switching from Isentress+Truvada to Atripla for convenience reasons I have now switched to Complera which my ID covinced me to since I was still experiencing foginess from Sustiva after 2.5 months.

The food requirements of Complera were the reason why I was never really interested in it and didn't do a lot of research on it. My doc had a very positive opinion of Complera which is why I decided to start taking it. Back at home I have read a couple of articles about it and most of them stated that rilpivirine has higher occurence rates of resistance and cross resistance compared to efavirenz. That got me worried since resistance issues scare the hell out of me.

I was always UD except for two blips while on Isentress.

What do think of Complera? And do you think my med switching behavior so far was a bad idea?

I hope to still have the long acting rilpivirine as an option when it becomes available and not have rilpivirine resistance build up until then.

Do you know if there are long acting NRTI's in the pipeline yet? I guess that backbone is still going to be needed with long acting rilpivirine?

Thank you & all the best!

Response from Dr. Young

Hello and thanks for posting.

First off, it seems very reasonable to have considered the switches that you've undergone. Persistent psychological side effects from efavirenz (Sustiva) more than a couple of months would prompt considering the change to an alternate regimen.

Complera (Eviplera) is a commonly used first-line single tablet used in this scenario, since it continues 2 of the 3 Atripla medications (tenofovir and FTC) and substitutes one NNRTI (rilpivirine) for another (efavirenz). It's associated with much lower risk of the bothersome psychological side effects. There are a couple of warts though, first is the need to take the medication with a full meal (400 Cal) and the lower potency when starting Complera in people with higher viral loads. And as you point out, among people who experience virological failure of Complera, there is a higher risk of developing multiple drug cross resistance.

So med switching isn't a bad thing, but one should weight the potential risks and benefits. It's worth really assessing the basis of switching from the Isentress regimen to Atripla. Was it because of the dosing frequency (twice daily), pill number (2), or both. If the rilpivirine data is concerning, I should add to your consideration the newer integrase inhibitor options, Stribild (a single pill) and the latest HIV med, dolutegravir (Tivicay-- in combination with a NRTI combo yields a two pill option). Both would have lesser resistance concerns, and dolutegravir wouldn't have a diet requirement either.

As for the long-acting formulations, fingers crossed. It will still be a couple of years before we know about the effectiveness and safety of such approaches. The near term doesn't have long-acting NRTIs, but a long-acting integrase inhibitor, called "744". Definitely stay tuned.

Hope that this helps, and feel free to write back, BY



Previous
Superinfection
Next
Should I change meds to simplify treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement